Illinois, 2004

Winter Storm in Illinois, December 22 to 23, 2004

December 22 to 23, 2004 · NWS PAH · 19 events in 19 counties and zones

A major winter storm dumped from 10 to 20 inches of snow across most of southern Illinois, clogging interstates and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 14 to 20 inches, occurred along an axis from Anna (Union County) through Harrisburg (Saline County) to the lower Wabash Valley.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm dumped from 10 to 20 inches of snow across most of southern Illinois, clogging interstates and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 14 to 20 inches, occurred along an axis from Anna (Union County) through Harrisburg (Saline County) to the lower Wabash Valley. Snowfall was not quite as heavy from Fairfield (in Wayne County) west across Mount Vernon to Du Quoin (Perry County), where amounts were mostly from 6 to 9 inches. On the north side of Anna in Union County, a man was killed and another man was injured when an awning on a VFW Post collapsed on them. The two men were standing under the 12-by-30 foot awning when it collapsed. The weight of the compacted snow, which fell several days earlier, caused the metal roof to totally collapse over the men. The other end of the awning remained partially standing. A crew of 15 to 20 rescuers took about 30 minutes to extricate the men. In Johnson County, the roof of a hardware store and a horse arena collapsed under the weight of the snow and ice. Portions of Interstates 57, 64, and 24 were extremely difficult to travel. Numerous abandoned vehicles and jack-knifed semis blocked portions of these highways, however, none were officially closed. Interstate 64 was closed at the Indiana state line. The near blizzard conditions stranded many interstate travelers in hotels, and some hotels on Interstates 64 and 57 were totally filled. State police took some stranded motorists to an emergency shelter at the Marion Senior Citizens Center, where at least 8 people spent the night. Gusty north winds from 15 to 25 MPH with a few gusts to 35 MPH caused blowing and drifting. The snow fell in two waves, the first during the late night and early morning, and the second from mid-afternoon through about midnight. The early morning burst produced an estimated 8 to 10 inches along an axis from Cape Girardeau, MO northeastward across Marion to Harrisburg. The second and more prolonged period of heavy snow dumped an additional 8 to 10 inches at Harrisburg. A state of emergency was declared in Gallatin and Edwards Counties, where non-essential travel was banned. There were reports of plows and other snow removal equipment stuck in drifts. Most travel, including that by police and other emergency workers, was done in four-wheel drive vehicles. Five-foot drifts in open, rural areas made roads impassable even to some off-road vehicles. Mail delivery was suspended in most areas for at least one day. For a few days, many stores were out of certain items due to delayed deliveries. A state disaster declaration was issued for those counties generally from the Marion/Carbondale area east and south, including the Wabash Valley. Those areas received more snow than is normal for the entire winter. Specific preliminary snowfall reports from co-operative observers included: 14 inches at Anna, 13 inches at Carbondale and Shawneetown, 10 inches at Cairo, and 6 inches at Mount Vernon and Dix. Recovery efforts were slowed by gusty winds and bitterly cold arctic air, as low as 10 below zero on Christmas morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 3:30 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Dec 21, 3:30 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CST TUE DEC 21 2004

.DISCUSSION...

MAIN FORECAST ISSUE IS THE WINTER EVENT FROM LATE TONIGHT THROUGH
WEDNESDAY NIGHT...THEN COLD TEMPS LATE IN THE WEEK THROUGH
CHRISTMAS.

ETA AND GFS IN DECENT AGREEMENT ON THE TRACK OF THE SURFACE LOW
BRINGING US OUR FIRST WINTER EVENT OF THE SEASON...AND THEY HAVE
BEEN SOMEWHAT CONSISTENT ON TIMING AND VARYING A LITTLE ON SNOW
AMOUNTS.  OVERALL FORECAST USES A GFS/ETA/HPC SNOW AMOUNTS BLEND.
EXPECT AREAS OF RAIN NOW OVER NORTHWEST TENNESSEE TO SPREAD
NORTHWARD INTO WRN KY AND THE MO BOOTHEEL EARLY THIS EVENING...AHEAD
OF A COLD FRONT TRUDGING SOUTHEAST THROUGH MISSOURI AND ILLINOIS.
CURRENT FREEZING LINE AT THE SFC IS LOCATED FROM WEST TO EAST
ACROSS CENTRAL MO. THIS LINE WILL SINK SOUTHEAST WITH THE FRONT
TONIGHT...AND WILL LIKELY SEE SUBFREEZING TEMPS OVER OUR NW COUNTIES
BEFORE THE PRECIP MAKES IT UP THAT FAR NORTH. EVERYWHERE ELSE...RAIN
WILL BE THE STORY THIS EVENING. REALLY BELIEVE THE FREEZING LINE
SHOULD BE LOCATED JUST SOUTH OF THE OHIO RIVER BY SUNRISE WED...BUT
THEN SHOULD BEGIN TO SLOW DOWN A BIT ON ITS SOUTHWARD PROGRESS IN
RESPONSE TO SFC WAVE DEVELOPING WELL UPSTREAM. IT MAY TIL 18Z-21Z
WHEN OUR FAR SOUTHEAST COUNTIES SEE FREEZING TEMPS. EVEN THEN...WARM
LAYER ALOFT PROGGED BY THE GFS MAY KEEP A WINTRY MIX THERE MOST OF
THE AFTERNOON.

PRECIP AMY ACTUALLY BE BROKEN INTO TWO DISTINCT AREAS BY WED
AFTERNOON...WITH ONE MAIN AREA ALONG THE FRONT OFF TO OUR EAST...AND
ANOTHER ASSOCIATED WITH THE MAIN UPPER LOW AND SFC LOW OFF TO OUR
SOUTHWEST. THIS SECOND COMMA HEAD AREA OF SNOW WILL LIKELY CROSS THE
FORECAST AREA WED EVENING...AND BRING MORE ACCUMULATING
SNOWS...ALONG WITH GUSTY WINDS AND SOME BLOWING AND DRIFTING SNOW.
MODELS ACTUALLY POINT TO SOME CONVECTIVE INSTABILITY AND FAVORABLE
WIND SHEAR ALOFT TO SUPPORT ISOLATED ELEVATED THUNDER WITH THE
EVENING SYSTEM. OF COURSE...WILL HAVE TO WAIT AND SEE ON THIS
ONE...BUT IF IT OCCURRED...MOST LIKELY AREAS AFFECTED WOULD BE SRN
IL/WRN KY AND SW IN. ANY CONVECTION ASSOCIATED WITH THIS SYSTEM
WOULD ADD LOCALLY HEAVIER SNOW TO ANY TOTALS...AND WOULD BE VERY
DIFFICULT TO PIN DOWN EXACT LOCATIONS.

WATCH ISSUED YESTERDAY WILL BE UPGRADED TO A WARNING OVER THE ENTIRE
AREA...WITH BASICALLY NORTHWEST 3/4 OF THE PAH FORECAST AREA IN A
WARNING FROM 06Z WEDNESDAY THROUGH 12Z THURSDAY AND TOTAL SNOW
AMOUNTS FROM 5 TO 10 INCHES POSSIBLE (COULD BE LOCALLY HIGHER).
SOUTHEAST 1/4 OF AREA WILL HAVE THE WARNING IN EFFECT 12Z WEDNESDAY
THROUGH 06Z THURSDAY. IN THIS REGION...TEMPS WILL BE SLOWER TO FALL
TO THE FREEZING MARK WEDNESDAY. STILL THIS AREA HAS THE POSSIBILITY
OF PICKING UP SOME SIGNIFICANT ICE...AND A FEW INCHES OF SNOW
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS THE COLD AIR FINALLY
RUSHES IN.

BITTERLY COLD AIR WILL SETTLE INTO THE REGION THURSDAY THROUGH SUNDAY.
THIS WILL BE FURTHER ACCENTUATED BY ANY SNOW PACK ACROSS THE FA.
MAV AND MET GUIDANCE INDICATE FALLING TEMPERATURES TONIGHT AND
CONTINUING TO FALL THROUGH 12Z THURSDAY. THURSDAY MAX TEMPS WILL NOT
RECOVER MUCH...THEN FRIDAY AND SATURDAY WE WILL SEE LOWS AT LEAST IN
THE SINGLE DIGITS DOWN TO NEAR ZERO...WITH HIGHS STRUGGLING TO MAKE
IT INTO THE UPPER TEENS AND 20S.

USED A MAV/MET BLEND FOR NEAR TERM TEMPS. TEMPS FRI/SAT SHOULD STAY
BELOW GFS GUIDANCE VALUES DUE TO EXPECTED SNOW PACK. SHOULD SEE
TEMPERATURES MODERATING SOMEWHAT SUNDAY INTO MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING IN EFFECT 06Z WED THRU 12Z THU NORTHWEST
OF A MURRAY TO GREENVILLE LINE...WINTER STORM WARNING FOR REST OF KY
ZONES 12Z WED THRU 12Z THU.
MO...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z
THU.
IL...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z
THU.
IN...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z
THU.

&&

MEFFERT
Hazardous weather outlook, Dec 21, 2:43 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CST TUE DEC 21 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016-
018>020-MOZ076-086-087-100-107>112-114-221100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-
HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-
PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-
SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
243 PM CST TUE DEC 21 2004

..WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF WESTERN KENTUCKY AND
ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN...SLEET AND SNOW MAY DEVELOP ACROSS THE REGION THIS
EVENING. AREAS NORTH OF THE OHIO RIVER AREA MAY EXPERIENCE A BRIEF
PERIOD OF RAIN...THE PRECIPITATION SHOULD QUICKLY CHANGE OVER TO
SNOW.

AREAS ALONG AND SOUTH OF THE OHIO RIVER WILL HAVE RAIN THIS
EVENING...WHICH WILL CHANGE TO A MIX AFTER MIDNIGHT...THEN EVENTUALLY
OVER TO SNOW AROUND SUNRISE.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE OVER MOST OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST INDIANA. THE PRECIPITATION WILL CHANGE TO
SNOW OVER MOST OF WESTERN KENTUCKY DURING THE MORNING HOURS. A
SIGNIFICANT SNOW AND ICE STORM IS EXPECTED. BLOWING AND DRIFTING OF
SNOW IS EXPECTED WITH NORTH WINDS OF 10 TO 20 MPH ON WEDNESDAY AND
INTO WEDNESDAY NIGHT.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAILS.

TRAVEL ACROSS THE QUAD STATE AREA WILL BE HAZARDOUS ON WEDNESDAY AND
WEDNESDAY NIGHT.

THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY
BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL
VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE
EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH
FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO
LOWER 20S THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY
APPRECIATED DURING THE EVENT.

KYZ009-012-017-021-022-221100-
CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY-
243 PM CST TUE DEC 21 2004

...WINTER STORM WARNING WEDNESDAY AND WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF WESTERN
KENTUCKY.

.TODAY AND TONIGHT...

RAIN IS EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT.
RAIN MAY BE HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLDER TEMPERATURES WILL SPREAD ACROSS THE AREA DURING THE MORNING
HOURS. THIS WILL CHANGE THE RAIN TO FREEZING RAIN AND SLEET. DURING
THE AFTERNOON...THE PRECIPITATION SHOULD CHANGE TO SNOW. A
SIGNIFICANT ICE AND SNOW STORM IS EXPECTED.

NORTH WINDS OF 10 TO 20 MPH MAY CAUSE BLOWING AND DRIFTING OF SNOW
WEDNESDAY NIGHT.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL.

THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY
BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL
VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE
EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH
FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO
LOWER 20S THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY
APPRECIATED DURING THE EVENT.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Alexander

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Alexander forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Edwards forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Massac forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Union forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Wabash forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, White

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
White forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
December 22, 1:00 AM CST to December 23, 2:00 AM CST
Where
Williamson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Union2004-12-2764MaleLong Span RoofDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428438, 5428439, 5428440, 5428441, 5428442, 5428443, 5428444, 5428445, 5428446, 5428447, 5428448, 5428449, 5428450, 5428451, 5428452, 5428453, 5428454, 5428455, 5428456.